The Mahonian probability distribution on words is asymptotically normal

E. Rodney Canfield, Svante Janson, Doron Zeilberger

Research output: Contribution to journalArticle

7 Scopus citations


The Mahonian statistic is the number of inversions in a permutation of a multiset with ai elements of type i, 1≤i≤m. The counting function for this statistic is the q analog of the multinomial coefficient (a1+...+am/a1,...,am), and the probability generating function is the normalization of the latter. We give two proofs that the distribution is asymptotically normal. The first is computer-assisted, based on the method of moments. The Maple package MahonianStat, available from the webpage of this article, can be used by the reader to perform experiments and calculations. Our second proof uses characteristic functions. We then take up the study of a local limit theorem to accompany our central limit theorem. Here our result is less general, and we must be content with a conjecture about further work. Our local limit theorem permits us to conclude that the coefficients of the q-multinomial are log-concave, provided one stays near the center (where the largest coefficients reside).

Original languageEnglish (US)
Pages (from-to)109-124
Number of pages16
JournalAdvances in Applied Mathematics
Issue number1-4
StatePublished - Jan 1 2011

All Science Journal Classification (ASJC) codes

  • Applied Mathematics


  • Central and local limit theorem
  • Gaussian polynomials
  • Mahonian statistics
  • Symbolic computation

Fingerprint Dive into the research topics of 'The Mahonian probability distribution on words is asymptotically normal'. Together they form a unique fingerprint.

  • Cite this